West Virginia, 2017Flash Flood and Damaging Wind in West Virginia, May 27, 2017
May 27, 2017 · NWS RLX · 2 events in 2 counties and zones
Several outflow boundaries from showers and storms early on the 27th interacted with a nearly stationary front during the heating of the afternoon. This lead to strong to severe thunderstorms during the late afternoon evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several outflow boundaries from showers and storms early on the 27th interacted with a nearly stationary front during the heating of the afternoon. This lead to strong to severe thunderstorms during the late afternoon evening. The strongest storms produced hail and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 27, 1:34 PM EST, 28 minutes earlier.
Area forecast discussion, May 27, 1:34 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
234 PM EDT Sat May 27 2017
.SYNOPSIS...
Rounds of convection are expected this holiday weekend, until a
cold front crosses Sunday, followed by another Monday morning.
Additional cold fronts cross Tuesday and Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 230 PM Saturday...
Cap is finally breaking over the northern tier of counties where
the better clearing has taken place over the last couple of
hours. Still looking at a high CAPE and moderate bulk shear
environment, so expect the activity to continue on the upswing
heading into the late afternoon and evening. So far, the pace
has been more than manageable, but still have a few hours of
heating left and we have already hit the convective temperature.
Have both the hail and wind threat going forward. No changes to
the SPC slight risk for us in terms of severe.
Meanwhile, precipitable water values pushing 1.50in have
warranted the flash flood watch in place over much of the
southern portion of the CWA. Flash flood guidance values still
high, so thresholds for additional rain down in these areas is
low. Repetitive rounds of storms could easily become
troublesome.
Have tailored the POPs for a lull in the activity late this
evening and early tonight, before the front swings back
northward again as a warm front. Pre dawn convection expected to
move north through the area, and back into the slight risk area
for Sunday as the cold front passes again.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 515 AM Saturday...
Additional convection Sunday and Sunday night will be dependent
upon previous convection leaving behind a worked over
environment. Several boundaries are likely to be in the area
Sunday, including at least one outflow boundary somewhere
across the south, and a more synoptically driven boundary to the
north. There may also be a north to south oriented boundary
crossing as a surface reflection of an upper level short wave
trough.
Model differences in moisture and instability on Sunday reflect
the possible effects of a cool pool from previous convection.
Models are in better agreement on most of the CAPE being
elevated and thickest in the hail growth layer. This somewhat
tempers the diurnal dependency of convection. Deep layer shear
is forecast to be in the 40 to 50 kt range.
All of this suggests showers and thunderstorms around from time
to time Sunday through Sunday night, with repetitive downpours
possible. Also, afternoon recovery would add surface based
instability to the equation, resulting in very strong, heavy
thunderstorms. Finally, to go along with these parameters,
sigtor values are forecast to climb to 1 to 1.5 in an axis ahead
of a cold front approaching from the west Sunday night.
The flood watch goes until 12Z Monday when the cold front goes
through, and the HWO also highlights the convective threat.
Yet another cold front crosses late Tuesday. While weaker and
with less available moisture than the weekend system, it will
still be able to garner enough moisture and shear for
thunderstorms.
No deviations from central guidance temperatures but values will
fluctuate with the convective complexes.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 515 AM Saturday...
This period features a large upper level low over eastern
Canada with long wave trough over the eastern United States.
This spells a cool, more tranquil pattern once a reinforcing
cold front crosses on Wednesday. PoPs increase again next
weekend, as that trough lifts out, and allows another system to
approach from the west or southwest.
Central guidance temperatures reflect the slightly below normal
pattern.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...
Convection/storms will be around through the evening. The
challenge, of course, is determining effects on individual
terminals.
With that said, attempted as best as possible with rapid update
high res models to time POPs on terminals and reflect that in
the TAFs, while trying to not overpopulate with VCTS/CB. Some
TEMPOs used in this case to cover, but can see AMDs being
needed as the storms evolve and move over the next several
hours. Gusty winds and hail are possible.
Expecting a lull during a portion of the overnight, with a warm
front returning and bringing morning convection back into the
fold.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Convection timing likely to vary as storms
evolve. May need fog tonight in brief clearing.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H M H H H H H H L
HTS CONSISTENCY H H H H H H H H H H H L
BKW CONSISTENCY H L L M M M M M M L M L
EKN CONSISTENCY M H M H H H H M M L L L
PKB CONSISTENCY H H H H H H H H H H L L
CKB CONSISTENCY H M H M H H H H H H H M
AFTER 18Z SUNDAY...
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Monday morning for WVZ005>008-
013>016-024>027-033-034-515>520.
OH...None.
KY...Flash Flood Watch through Monday morning for KYZ102-103-105.
VA...Flash Flood Watch through Monday morning for VAZ003-004.
&&
SYNOPSIS...TRM/SL
NEAR TERM...26
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...26Hazardous weather outlook, May 27, 3:32 AM EST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
432 AM EDT Sat May 27 2017
KYZ101-OHZ066-067-075-076-083>087-WVZ009>011-017>020-028>032-039-040-
521>526-280845-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie-
Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
432 AM EDT Sat May 27 2017
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northeast West Virginia and northern West Virginia.
.DAY ONE...Today and Tonight.
There is a slight risk of severe thunderstorms today, with damaging
winds and hail the primary threats. An isolated tornado is also
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a marginal risk for severe thunderstorms on Sunday. Damaging
winds are the primary threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
KYZ102-103-105-VAZ003-004-WVZ005>008-013>016-024>027-033-034-515>520-
280845-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-
432 AM EDT Sat May 27 2017
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
MONDAY MORNING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is also a slight risk for severe thunderstorms today. The
primary threats are damaging winds and large hail. An isolated
tornado is also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a marginal risk of severe thunderstorms on Sunday. Damaging
winds are the primary threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 27, 2:01 PM EST, 1 minute before
Special Weather Statement
National Weather Service Charleston WV
301 PM EDT SAT MAY 27 2017
WVZ020-030-031-271945-
Doddridge-Harrison-Lewis-
301 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DODDRIDGE...NORTH
CENTRAL LEWIS AND SOUTHWESTERN HARRISON COUNTIES...
At 301 PM EDT, a strong thunderstorm was located over West Union, or
13 miles east of Harrisville, moving east southeast at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
West Union, New Milton, Smithburg, Avon and Blandville.
This includes Route 50 in West Virginia between mile markers 48 and
61.
LAT...LON 3924 8043 3907 8052 3924 8089 3924 8090
3933 8084
TIME...MOT...LOC 1901Z 287DEG 19KT 3926 8080
05Thunderstorm Wind, Doddridge
- When
- May 27, 2:02 PM EST
- Where
- Doddridge County, 0.53 mi E of West Union
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.300, -80.770
Thunderstorm winds blew one tree down along Louise Avenue.
Flash Flood, Jackson
- When
- May 27, 7:21 PM EST to 9:00 PM EST
- Where
- Jackson County, 1.9 mi W of Angerona to 0.72 mi SW of Angerona
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.827, -81.835
Heavy rain lead to flooding on Evansview Road near the Donohue Road intersection.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, May 27, 2017$2.0 million · 2.25 in hail · 62 events
- Hail and Damaging Winds in Tennessee, May 27, 2017$10 million · 1 in hail · 24 events
- Heat in Washington, May 27, 20171 death · 1 event
- Tornadoes and Hail in Oklahoma, May 27 to 28, 2017$397,000 · EF1 · 60 events
- Damaging Winds in Mississippi, May 27 to 28, 2017$1.2 million · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Oklahoma, May 27 to 28, 20171 injured · $45,000 · 4 in hail · 66 events
- Tornado and Flood in Missouri, May 27, 20172 injured · $193,000 · EF0 · 20 events
- Hail and Damaging Winds in Arkansas, May 27, 2017$605,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Arkansas, May 27 to 28, 2017$216,000 · 2 in hail · 25 events
- Flash Flooding and Hail in Kentucky, May 27, 2017$200,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Kentucky, May 27, 2017$142,000 · 1.85 in hail · 30 events
- Hail and Damaging Winds in Illinois, May 27, 2017$182,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689420, 689419.